Alert archive / Arkansas / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 24, 2018, 1:32 PM CST for Dunklin County, Pemiscot County, Missouri; 4 counties in Arkansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2018, 1:32 PM CST (19:32 UTC)
- Expired
- Feb 24, 2018, 7:56 PM CST
- In force
- 6 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR, Dunklin County, MO, Pemiscot County, MO
The radar
The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 4:52 PM CST | FLASH FLOOD | Imboden, AR | FLOODING REPORTED THROUGHOUT THE IMBODEN AREA BY PUBLIC. |
| Feb 24, 6:19 PM CST | FLASH FLOOD | Pocahontas, AR | SEVERAL ROADS ACROSS TOWN UNDER WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 200 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
830
WGUS54 KMEG 241932
FFWMEG
ARC021-055-075-121-MOC069-155-242330-
/O.NEW.KMEG.FF.W.0001.180224T1932Z-180224T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
132 PM CST SAT FEB 24 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Greene County in eastern Arkansas...
Randolph County in eastern Arkansas...
Lawrence County in eastern Arkansas...
Clay County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
* Until 530 PM CST
* At 131 PM CST...Doppler Radar estimates 1 to 2 inches of rain has
occurred over the past 2 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next 4 hours.
* Some locations that will experience flooding include...
Paragould, Kennett, Pocahontas, Walnut Ridge, Malden, Piggott,
Corning, Hoxie, Campbell, Rector, Senath, Marmaduke, Black Rock,
Lake Charles State Park, Chalk Bluff Natural Area, Crowleys Ridge
State Park, Lake Frierson State Park, Clarkton, Oak Grove Heights
and Cardwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3663 8996 3600 8994 3600 9038 3597 9039
3597 9085 3590 9087 3588 9099 3589 9136
3623 9135 3624 9126 3633 9126 3642 9131
3642 9135 3647 9136 3649 9140 3650 9141
3650 9022 3663 9015
$$2 follow-up statements
047
WGUS54 KMEG 242232
FFWMEG
ARC021-055-075-121-MOC069-155-250230-
/O.EXT.KMEG.FF.W.0001.000000T0000Z-180225T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
432 PM CST SAT FEB 24 2018
The National Weather Service in Memphis has extended the
* Flash Flood Warning for...
Greene County in eastern Arkansas...
Randolph County in eastern Arkansas...
Lawrence County in eastern Arkansas...
Clay County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
* Until 830 PM CST
* At 432 PM CST...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past 3 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next 3 hours.
* Some locations that will experience flooding include...
Paragould, Kennett, Pocahontas, Walnut Ridge, Malden, Piggott,
Corning, Hoxie, Campbell, Rector, Senath, Marmaduke, Black Rock,
Lake Charles State Park, Chalk Bluff Natural Area, Crowleys Ridge
State Park, Lake Frierson State Park, Clarkton, Oak Grove Heights
and Cardwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3663 8996 3600 8994 3600 9038 3597 9039
3597 9085 3590 9087 3588 9099 3589 9136
3623 9135 3624 9126 3633 9126 3642 9131
3642 9135 3647 9136 3649 9140 3650 9141
3650 9022 3663 9015
$$576
WGUS74 KMEG 250156
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
756 PM CST SAT FEB 24 2018
ARC021-055-075-121-MOC069-155-250205-
/O.CAN.KMEG.FF.W.0001.000000T0000Z-180225T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene AR-Randolph AR-Lawrence AR-Clay AR-Pemiscot MO-Dunklin MO-
756 PM CST SAT FEB 24 2018
...THE FLASH FLOOD WARNING FOR GREENE...RANDOLPH...LAWRENCE...CLAY...
SOUTHWESTERN PEMISCOT AND DUNKLIN COUNTIES IS CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3663 8996 3600 8994 3600 9038 3597 9039
3597 9085 3590 9087 3588 9099 3589 9136
3623 9135 3624 9126 3633 9126 3642 9131
3642 9135 3647 9136 3649 9140 3650 9141
3650 9022 3663 9015
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 12:12 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 24, 12:12 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1212 PM CST Sat Feb 24 2018
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 944 AM CST Sat Feb 24 2018/
UPDATE...
A warm front currently stretches from near Batesville, Arkansas to
Paducah, Kentucky this morning. Dense fog has developed north of
the front. The front is not expected to lift north of this area
until the early afternoon hours thus have issued a Dense Fog
Advisory through 1 PM for Randolph, Clay, Greene, Lawrence, and
Dunklin Counties.
Latest CAM models show convection currently developing across
Western Arkansas racing into Northeast Arkansas by noon. A few of
these storms could become severe. Although, the best chances for
severe weather will come later in the afternoon with the expected
line of convection ahead of the cold front. May make some minor
adjustments to POPS and temperatures. Otherwise, current forecast
looks good.
KRM
DISCUSSION... /issued 431 AM CST Sat Feb 24 2018/
Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. The Storm Prediction Center has included
all of the Midsouth in an enhanced risk for severe thunderstorms.
Hail looks to be the least likely mode of severe weather with
damaging winds the most likely. There is also the potential for
tornadoes. Supporting parameters of severe thunderstorms include
dew points in the middle 60s resulting in modest CAPE values
between 500 and 1000 J/KG, diffluent flow aloft, a 60-70kt LLJ,
large curved low level hodographs and favorably located upper
level jet streaks. The timing of the arrival of the storms will
also coincide with peak heating optimizing thermodynamic
instability. Factors un-supportive of severe thunderstorms are
hard to find. Cloud cover may be the biggest hindrance to severe
storms...limiting the potential instability. Dew points are
already in the middle to upper 60s in north Mississippi...tapering
off to the low 50s in Northwest Arkansas. Flooding also remains a
concern. Precipitable water values are expected to be in excess
of 1.5 inches resulting in the potential for rain rates over two
inches per hour. Storm total rainfall from the last few days has
exceeded 3 inches over a large portion of the Midsouth..especially
northeast Arkansas, the Missouri Bootheel and North
Mississippi...with some areas over 6 inches. As a result, the
ground is already saturated so additional rainfall will likely
quickly lead to flooding. Saturated soil also makes trees easier
to topple. In these conditions even 35-45 mph winds can bring
trees down.
Some post frontal showers may linger in North Mississippi Monday.
For the rest of the Midsouth Monday and Tuesday look dry.
By midweek, it appears we will face another threat of multiple
days of heavy rain much like we are currently experiencing. WPC's
day 4-5 product(Tuesday morning through Thursday morning) shows
over 2 inches of rain over nearly all of the Midsouth centered
over Memphis. The threat area for severe thunderstorms midweek has
shifted slightly farther South and West...but still includes
portions of North Mississippi and East Arkansas. Both the GFS and
the ECMWF show similar solutions featuring strong Southwest
flow...high PW's and a series of shortwaves moving from Southeast
Texas across the Midsouth during the middle of the week.
River flooding will remain a concern for the foreseeable future.
Temperatures will remain above normal through the forecast period.
The warmest temperatures will likely be this afternoon. Portions
of North Mississippi may reach 80 degrees today. The coolest
temperatures will likely occur late in the work week behind a cold
front. Highs Friday will be in the upper 50s with morning lows in
the middle to upper 30s.
30
&&
.AVIATION...
MVFR cigs prevail across the Mid-South with a cluster of SHRAs
and TSRAs across the western half of the Mid-South. The cluster
of SHRAs and TSRAs will move across eastern AR and NW TN including
KJBR this afternoon. A line of strong to severe storms will
organize along a cold front this afternoon and sweep west this
evening with ocnl IFR cigs/vsbys and gusty winds reaching KJBR
around 25/22z...KMEM at 25/01z...KMKL at 25/02z and KTUP at
25/04z. Some post frontal rain will follow the frontal passage
then VFR conditions will return by 25/06z at KJBR spreading east
to KTUP by 25/12z.
South winds 15-20kts with higher gusts this afternoon ahead of the
front shifting to WSW as the line moves through this evening and
remaining gusty. Winds will continue to veer to the north and
diminish through Sunday morning.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
Randolph-St. Francis.
Dense Fog Advisory until 1 PM CST this afternoon for Clay-Greene-
Lawrence-Randolph.
MO...Flood Watch through late tonight for Dunklin-Pemiscot.
Dense Fog Advisory until 1 PM CST this afternoon for Dunklin.
MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 24, 9:50 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 950 AM CST Sat Feb 24 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251800- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 950 AM CST Sat Feb 24 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Dense fog advisory is in effect until 1 pm CST for Northeast Arkansas and Dunklin County Missouri. The threat of flooding will continue across all of the Midsouth although it will be greatest North and West of a line from Clarksdale Mississippi to Memphis to Paris, Tennessee. There is an Enhanced Risk of severe thunderstorms this afternoon into the evening hours across all of the Midsouth. Damaging winds, hail, flash flooding and tornadoes are all possible. Saturated soil may make trees especially prone to be toppled by winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rain and strong to possibly severe thunderstorms are possible Wednesday especially in East Arkansas and North Mississippi. Flooding is also a concern midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Saturday afternoon through early Sunday morning. SJM
In the hours before
Special weather statement, Feb 24, 12:37 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
1237 PM CST SAT FEB 24 2018
TNZ020-021-052-054-241915-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
1237 PM CST SAT FEB 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...
Southern Carroll County in northwestern Tennessee...
Northern Henderson County in southwestern Tennessee...
Madison County in southwestern Tennessee...
Southeastern Gibson County in northwestern Tennessee...
At 1236 PM CST...a strong thunderstorm producing winds at least 40
mph was located near Jackson, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Carroll...northern Henderson...Madison and
southeastern Gibson Counties should monitor this storm closely.
LAT...LON 3549 8893 3567 8902 3575 8893 3603 8833
3578 8818 3576 8818
TIME...MOT...LOC 1836Z 240DEG 49KT 3562 8888The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 9:26 AM CST | Dense Fog Advisory | MEG | Dunklin | 4 hr |
| Feb 24, 5:05 PM CST | Severe Thunderstorm Warning | MEG | Dunklin | 40 min |
| Feb 24, 5:14 PM CST | Tornado Warning | MEG | Dunklin | 46 min |
| Feb 24, 5:15 PM CST | Tornado Warning | MEG | Dunklin | 24 min |
| Feb 24, 5:19 PM CST | Flash Flood Warning | MEG | Pemiscot | 6 hr |
| Feb 24, 5:42 PM CST | Severe Thunderstorm Warning | MEG | Dunklin, Pemiscot | 48 min |
| Feb 24, 5:56 PM CST | Tornado Warning | MEG | Dunklin, Pemiscot | 23 min |
| Feb 24, 4:28 PM CST | Flash Flood Warning | MEG | Craighead, Cross, Poinsett | 4 hr |
| Feb 24, 4:33 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence, Randolph | 42 min |
| Feb 24, 4:51 PM CST | Severe Thunderstorm Warning | MEG | Clay, Randolph | 39 min |
| Feb 24, 5:02 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 43 min |
| Feb 24, 5:06 PM CST | Tornado Warning | MEG | Clay, Randolph | 24 min |
| Feb 24, 5:18 PM CST | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Poinsett | 42 min |
| Feb 24, 5:29 PM CST | Tornado Warning | MEG | Craighead, Mississippi, Poinsett | 10 min |
| Feb 24, 5:34 PM CST | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Lee, St. Francis | 41 min |
| Feb 24, 5:40 PM CST | Flash Flood Warning | MEG | Lee, St. Francis | 5 hr |
| Feb 24, 5:42 PM CST | Flash Flood Warning | MEG | Mississippi | 6 hr |
Nearby
Flash Flood Warnings in Arkansas, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.